Tag Archives: allopurinol reaction

Gout News Medication Risk

Severe Skin Reactions to Gout Drug Allopurinol Linked to Race

Americans of Asian and African descent have much higher risk than white and Hispanic Americans of developing rare but severe, sometimes life-threatening skin reactions to the gout drug allopurinol (Zyloprim), according to a new study published recently in Seminars in Arthritis & Rheumatism.

These two skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), cause flu-like symptoms, a widespread rash, and large portions of the upper layer of skin (including mucus membranes) to blister and detach. They can also damage other major organs. SJS and TENS, which are believed to be different manifestations of the same disorder, are usually caused by a reaction to a drug (including acetaminophen [Tylenol] and certain antibiotics).
Continue reading Severe Skin Reactions to Gout Drug Allopurinol Linked to Race